loading... close

Treatment

 
Treatment

Chapter: 6 - Treatment

Subchapter: 9 - Hormone Therapy

Hormones like estrogen and progesterone are chemicals produced by glands in the body. In our simplified illustration, we are using circles for estrogen and squares for progesterone. Normally, these hormones help regulate body cycles like menstruation. However, as we discussed in Subchapter 3.1 “Growth of Cancer,” sometimes these same hormones can cause cancer to grow.

The pathologist will perform tests on the cancer cells to determine if they have receptors that feed on estrogen or progesterone, stimulating their growth. If the cancer cells have these receptors, your doctor may recommend hormone therapy drugs, such as blockers or inhibitors. Both types of drugs help to destroy cancer cells by cutting off their supply of hormones.

Hormone Blockers
The most common hormone therapy drug is Tamoxifen. It blocks the estrogen-shaped openings in the cells, preventing estrogen-fueled cancers from growing.

Tamoxifen can be taken as a pill on a daily basis, up to five years after surgery.

Hormone Inhibitors
Hormone inhibitors also target cancer cells with hormone receptors, but unlike hormone blockers, they work by reducing the body’s hormone production. When cancer cells are cut off from the ‘food supply’ (in this case, estrogen) the tumor begins to starve and die.

However, hormone inhibitors are only used in postmenopausal women.

Generally, the benefits of using hormone therapy and chemotherapy together have a much greater combined effect than using either alone. If your cancer is positive for hormone receptors, your doctor may recommend both therapies.

Related Questions

  • Karyn Crum Profile

    I just started my Tomoxifan this week and I am waiting on the side effects. Can anyone tell me how long before you started noticing any, which ones seemed to be the strongest and how long before they started to subside?

    Asked by anonymous

    Stage 1 Patient
    about 7 years 8 answers
    • View all 8 answers
    • Cheryl Wornham Profile
      anonymous
      Learning About Breast Cancer

      Hi I have been on Tamoxifen for 4 months now in my case the side effects have been mild I have hot flashed , leg cramps , and then at the beginning I was getting head aches when I woke up in morning but not as much now and I haven't had my menstrual period for the 4 months since I started taking...

      more

      Hi I have been on Tamoxifen for 4 months now in my case the side effects have been mild I have hot flashed , leg cramps , and then at the beginning I was getting head aches when I woke up in morning but not as much now and I haven't had my menstrual period for the 4 months since I started taking the Tamoxifen hope this helps good luck to ya

      Comment
    • Diana Foster Payne Profile
      anonymous
      Stage 4 Patient

      I'm interested to know as well Karyn. :). I began taking Tamoxifen yesterday. I'm hoping I do ok on it.

      Comment
  • Thumb avatar default

    I will be starting Tamoxifen soon and was wondering of any side effects I should be aware of. What have you all been dealing with concerning this?

    Asked by anonymous

    Learning About Breast Cancer
    almost 7 years 7 answers
    • View all 7 answers
    • Sharon Danielson Profile
      anonymous
      Survivor since 2007

      It is so difficult to answer this because the side effects are all different for different people. As with the other numerous chemicals that are put into our bodies for the treatment of breast cancer, we are all individuals and what happens to one women doesn't necessarily happen to another. One...

      more

      It is so difficult to answer this because the side effects are all different for different people. As with the other numerous chemicals that are put into our bodies for the treatment of breast cancer, we are all individuals and what happens to one women doesn't necessarily happen to another. One woman may have an absolute horror story about Tamoxifen and scare your socks off. When in reality, that isn't going to be YOUR story. What might happen when you first start taking a drug, might not continue as your body adjusts to it. You can ask 10 different women and end up getting 10 different answers and none of them will end up applying to you. Hopefully, you are one who has nothing of significance in negative side effects. Just report to your oncologist how you are feeling as it is all important. One thing is for sure.... we are ALL special in our own individual ways! Good luck to you and hope you do very well! Take care, Sharon

      Comment
    • Thumb avatar default
      anonymous
      Learning About Breast Cancer

      My sister inlaw has been on tamoxifen for 9 years now and looks like she may stay on it permanently, she has hot flushes and hip pain but no weight gain. I have been on it for about six months, hot flushes, fatigue and vaginal dryness. All but the hot flushes seemed to have improved and as yet...

      more

      My sister inlaw has been on tamoxifen for 9 years now and looks like she may stay on it permanently, she has hot flushes and hip pain but no weight gain. I have been on it for about six months, hot flushes, fatigue and vaginal dryness. All but the hot flushes seemed to have improved and as yet haven't had any weight gain. We are very lucky to have this drug, there are so many cancers that do not respond to treatments like this. Good luck.

      1 comment
  • Michelle Prather Profile

    Did anyone decide not to take Tamoxifen and do ok? If so, how long ago did you make that decision?

    Asked by anonymous

    Learning About Breast Cancer
    over 6 years 7 answers
    • View all 7 answers
    • Thumb avatar default
      anonymous
      Learning About Breast Cancer

      I totally understand your question because I struggled with it myself. Then I thought come on I've done chemo, a bilateral mastectomy, and radiation. Why wouldn't I take tamoxifen? So to make a long story short I started tamoxifen 9 days ago. God bless.

      Comment
    • André Roberts Profile
      anonymous
      Stage 1 Patient

      Michelle, why would you NOT want to take it? The good out weigh the bad. For me, it was a no brainer. I am fighting with all I can. I have a lot of living to do. Prayers to you.

      Comment
  • Danielle Moore Profile

    Just started Tamoxifen and feel pretty crappy. Any ideas to combat side effects? Does it get better?

    Asked by anonymous

    Learning About Breast Cancer
    over 7 years 1 answer
    • Anne Marie jacintho Profile
      anonymous
      Survivor since 2003

      Hang in there it does get better I've been on tamoxifen for 3years. Hot flashes, joint and bone pain, total exhaustion peeks between 6-8 months then things taper out and are tolerable. Be prepared for weight gain also. That part lingers. Take care and remember there iSight at the end of the tunnel

      Comment

Educational Video

Personal Story

Related Topics

Looking for another topic?
Use the search box in the top right.

Footer 2

Inspire hope by becoming an advocate for breast cancer prevention.

spread the word